Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Capecitabine-Induced Takotsubo Cardiomyopathy

A Case Report and Literature Review

Qasem, Abdulraheem MD; Bin Abdulhak, Aref A. MD; Aly, Abdelrahman MD; Moormeier, Jill MD, MPH

doi: 10.1097/MJT.0000000000000134
Case Reports
Buy

Capecitabine is an orally administered chemotherapeutic agent that is metabolized at the tumor site to 5-fluorouracil and thought to be without significant cardiac toxicity. We report a rare case of takotsubo cardiomyopathy that is thought to be related to capecitabine where the patient presented with chest pain, and ST elevation within 48 hours of capecitabine therapy. Workup included cardiac catheterization and coronary angiogram that showed nonobstructive coronary artery disease and anteroapical left ventricular wall motion abnormality with left ventricular ejection fraction of 35%. The drug was stopped, and the patient was treated with beta-blocker and angiotensin-converting enzymes inhibitor. Six weeks later, she had a repeat echocardiogram that was normal. Capecitabine-related cardiomyopathy seems to be very rare because only 5 cases have been reported in the literature (including our case). The condition has to be anticipated and treated to prevent the serious consequence of cardiac dysfunction. All reported cases have eventually recovered after stopping capecitabine.

1Department of Medicine, School of Medicine, University of Missouri-Kansas City, Kansas City, MO; and

2Richard and Annette Bloch Cancer Center, Truman Medical Center-Hospital Hill, Kansas City, MO.

Address for correspondence: Assistant professor of Medicine, Department of medicine, School of Medicine, University of Missouri-Kansas City, Kansas City, MO 64108. E-mail: qasema@umkc.edu

The authors have no conflicts of interest to declare.

A. Qasem and A. A. Bin Abdulhak have contributed equally to this work.

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.